Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 85, NWS Buffalo, NY

September 14, 2023

NWS Buffalo, NY issued this small craft advisory at Sep 14, 2023, 3:38 AM EDT. It took effect at Sep 14, 2023, 5:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2023, 3:38 AM EDT (07:38 UTC)
In effect from
Sep 14, 2023, 5:00 AM EDT
Expired
Sep 14, 2023, 1:22 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

281 
WHUS71 KBUF 140738
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
338 AM EDT Thu Sep 14 2023

LOZ043-044-141800-
/O.NEW.KBUF.SC.Y.0085.230914T0900Z-230914T1800Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
338 AM EDT Thu Sep 14 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
187 
WHUS71 KBUF 141351
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
951 AM EDT Thu Sep 14 2023

LOZ043-044-141800-
/O.CON.KBUF.SC.Y.0085.000000T0000Z-230914T1800Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
951 AM EDT Thu Sep 14 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
432 
WHUS71 KBUF 141722
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
122 PM EDT Thu Sep 14 2023

LOZ043-044-141830-
/O.CAN.KBUF.SC.Y.0085.000000T0000Z-230914T1800Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
122 PM EDT Thu Sep 14 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside this afternoon.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 14, 2:27 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 14, 2:27 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
227 AM EDT Thu Sep 14 2023

.SYNOPSIS...
A much cooler airmass will produce a few lake effect rain showers
east of Lake Erie and Lake Ontario at times this morning. Outside of
lake effect areas, it will be mainly dry and cool. High pressure
will then build into the eastern Great Lakes and support a stretch
of dry weather through most of the weekend with cool nights and warm
afternoons.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning, despite H85 temps +5c with delta t/s 15c, all
that is occurring is scattered to broken lake clouds east and
southeast of Lake Erie and Lake Ontario. This is likely due to the
overall dry airmass that is overhead. Mid-level trough with an
increase of low-level moisture arrives by daybreak and this along
with low-level convergence sharpening by this time should be enough
to result in a 3-6 hr period of scattered showers especially se of
Lake Ontario into Wayne, Cayuga and Oswego counties. Daytime mixing
and increasing stabilization over land will decrease and end any
showers early this afternoon, though cu and stratocu will remain a
bit longer. Seasonably cool day with highs in the 60s and
probably not reaching 60 Tug Hill and Adirondacks foothills
east of Lake Ontario.

Tonight will be chilly as high pressure builds overhead with dry
airmass as PWATs tumble to less than 0.5 inch. Light winds will
further enhance radiational cooling. Typical cold spots will see
temps drop into the mid-upper 30s. The going forecast is in good
shape, tilted toward the lower end of guidance. MET and MAV guidance
for BFD (Bradford PA) is 36, also right in line with our forecast.
Based on cooler guidance east of Lake Ontario, did lower mins there.
Likely will see fog for Southern Tier river valleys and also along
the Black River. Could also be some very patchy frost over Catt and
Allegany counties. Temps elsewhere will mainly be in the 40s to
lower 50s, warmest along the lakeshores.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
During this period Hurricane Lee will track northward to Maine and
Atlantic Canada while undergoing extratropical transition...while
the next upper-level trough digs from central Canada southeastward
to the western and central Great Lakes. In between these two systems
our region will lie under a pronounced swath of compensating deep-
layer ridging and subsidence...thereby guaranteeing us fair dry
weather throughout this time frame.

Skies will also be mostly sunny/mainly clear across the bulk of the
area through the day Saturday...save for some thin high cirrus from
Lee that will slide across the North Country and far eastern Finger
Lakes Friday night and Saturday...and some patchy fog development
across the Southern Tier Friday night and early Saturday. As we push
through Saturday night some high and mid-level clouds will then
begin to spread across the area from west to east out ahead of the
approaching upper level trough...though conditions will remain dry.

With respect to temperatures...slow but steady day-to-day warming of
our airmass will push 850 mb temps to between +7C and +9C Friday...
and then up to the +9C to +11C range Saturday. At the surface this
will translate into highs mostly reaching the mid 60s to around 70
Friday and the upper 60s to lower 70s Saturday...with the latter
right around normal for mid-September. In between...mainly clear
skies and light winds will allow for one more chilly night Friday
night...when lows will again range from the upper 30s/lower 40s
across interior portions of the Southern Tier to the mid to upper
40s in most other locations. Saturday night will then not be as cool
due to the expected increase in cloud cover...which will allow
overnight mins to range from the mid to upper 40s across the
interior of the Southern Tier/North Country to the lower to mid
50s across the lake plains.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday the ridging that graced our region with fine mid-September
weather the preceding couple of days will weaken and slide east
across New England as the Great Lakes upper level trough overspreads
our region aloft...and an attendant weak surface low/trough develops
just to our west across southern Ontario. The latter features will
drive a continued west-to-east increase in cloud cover across our
area through the day...though with the best forcing and moisture
remaining mostly to our west any associated shower activity should
remain fairly scattered and largely confined to far western New
York Sunday afternoon.

Sunday night and Monday the axis of the upper level trough and its
attendant surface reflection will gradually pivot across our area
from west to east...and in the process will bring our next round of
showers. With 850 temps slowly falling back to the +6C to +8C range
during this period...some embedded areas of lake effect/lake
enhanced activity will also be possible during this time frame. The
showers will then gradually wind down from west to east later Monday
and Monday night as the upper trough departs and expansive surface
high pressure/drier air builds into the region from the Ohio Valley
and central Great Lakes.

While our region will still be under the influence of weaker/broader
troughing aloft from Tuesday into the first part of Wednesday...it
currently appears that the above surface ridge should help to keep
fair dry weather intact across our area as it very slowly drifts
east to eastern New York and New England.

Regarding temperatures...slightly above normal highs largely in the
lower to mid 70s Sunday will temporarily pull back to a little below
average with the passage of the aforementioned system on Monday...
before recovering back to a bit above normal again by the end of the
period.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Lake effect clouds with bases MVFR to lower VFR will persist east
and southeast of Lake Erie and Lake Ontario. A few showers will form
toward daybreak, especially southeast of Lake Ontario though it
appears they will remain east of KROC. Otherwise, expect scattered
VFR cu and stratocu clearing out mid to late afternoon as high
pressure and dry air builds across.

Tonight will feature VFR conditions with mostly clear skies. The
only exception will be patchy fog with local IFR in the river
valleys of the Southern Tier which could impact KJHW and possibly
also near the Black River Valley, including at KART.

Outlook...

Friday and Saturday...VFR.
Sunday...Mainly VFR with a chance of showers late.
Sunday night and Monday...MVFR with a chance of showers.

&&

.MARINE...
Northwest winds look to freshen enough that a Small Craft Advisory
will likely be needed much of the day along the south shore of Lake
Ontario. Lighter winds will occur on Lake Erie. Winds will diminish
late this afternoon into early evening for all areas. Light winds
are then expected Friday as high pressure builds into the eastern
Great Lakes.

Cooler air aloft will produce favorable conditions for waterspouts
on both lakes at times through Thursday morning. Waterspouts are
most likely near bands of lake effect showers where low level
convergence is maximized.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...JLA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...JLA
MARINE...Hitchcock/JLA
Hazardous weather outlook, Sep 13, 4:46 AM EDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
446 AM EDT Wed Sep 13 2023

NYZ001>008-010>014-019>021-085-140900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
446 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
446 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Waterspouts are possible on Lake Erie and Lake Ontario today and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Waterspouts are possible on Lake Erie and Lake Ontario Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.